Hail, Lane
- When
- August 21, 4:22 PM CST
- Where
- Lane County, 6 mi S of Dighton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.400, -100.467
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 21, 1:38 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT THU AUG 21 2003 DAYS 1-2... THE MAIN FORECAST PROBLEM IS WHEN AND HOW LONG ANY CONVECTION WILL LAST THIS EVENING. MANY OPPOSING FORCES CONCERNING THUNDERSTORMS. ONE COLD FRONT WAS JUST SOUTH OF THE KS/NE BORDER AT 18Z, WITH WEAK FRONTOGENESIS OCCURRING FROM NEAR KCNK TO JUST WEST OF KHYS TO NEAR KSPD. U/A ANALYSIS FROM 21/12Z SHOWED 7H TEMPS FROM +12C TO +15C ACROSS CWA, WITH THE LOWEST CAP BEING THE EASTERN SECTIONS OF CWA. WILL GO WITH 20 POPS FOR JUST ABOUT ALL OF CWA THIS EVENING, AS CONVECTIVE TEMPS IN THE 99-100 DEG RANGE WILL BE REACHED EARLY IN THE AFTERNOON, AND CONVERGENCE ALONG THE ABOVE MENTIONED BOUNDARIES WILL HAVE PLENTY OF TIME TO OCCUR BEFORE DAY TIME HEATING IS LOST. LOOKING AT THE RUC AND MESOETA MODELS, ONE WOULD THINK THE THUNDERSTORMS THIS AFTERNOON WOULD FIRST OCCUR NEAR THE OKLAHOMA BORDER, AND RIDE NORTH THROUGH ABOUT 03-04Z. TEMPERATURES SHOULD BE SLOW TO COOL DOWN TONIGHT, BUT AFTER MIDNIGHT PLUMMET TO NEAR TODAYS DEW POINT LEVELS. NUMBER 1 FRONT WILL LIKE MERGE WITH NUMBER 2 FRONT AND STALL SOMEWHERE THE OKLAHOMA/KANSAS BORDER BY LATE FRIDAY, PERHAPS JUST SOUTH OF THE BORDER. AS THE DAY HEATS UP AND ANY LEFT OVER BOUNDARIES COME INTO PLAY, EXPECT A FEW WIDELY SCATTERED ELEVATED STORMS ACROSS THE SOUTHERN 1/2 OF CWA OR SO. PLAN ON SLIGHT POPS THERE FOR LATE DAY AND EARLY EVENING CONVECTION. MAX TEMPERATURES SHOULD GET KNOCKED DOWN A BIT EACH DAY, WITH FRONTS PASSING THROUGH AND VARIABLE CLOUDS. ANY PRECIP THAT FALLS WILL ALSO AFFECT HIGH TEMPS TOWARD THE LESS HOT SIDE. DAYS 3-7... A FAIRLY SIGNIFICANT MID TROPOSPHERIC NEG HEIGHT ANOMALY EXISTS JUST SOUTH OF THE POLE AT 80N LATITUDE WEST OF NORTHERN GREENLAND. THIS HEIGHT ANOMALY CENTER WILL CONTINUE A RETROGRESSION ALONG 80N AND CENTER ITSELF OVER THE SIBERIAN SEA. THIS ABRUPT SHIFT IN THE HEIGHT ANOMALY FIELD WILL CREATE SOME COMPLICATED SYNOPTIC SCALE FEEDBACK. IT WILL HELP ALLOW THE CURRENT TROUGH OVER THE FAR NORTHEASTERN PACIFIC TO MOVE EAST INTO WESTERN CANADA OVER THE WEEKEND, ALLOWING SOUTHERN STREAM VORT OFF THE COAST OF CANADA TO INTERACT WITH NORTHERN STREAM. ALL GLOBAL SPECTRAL MODELS SHOW MAJOR CYCLONE DEVELOPING OVER CENTRAL/NORTHERN CANADA THIS WEEKEND. SIGNIFICANT UPPER TROUGH WILL CONTINUE TO DEVELOP AND MOVE EAST, HOWEVER DEGREE OF AMPLITUDE OF THIS TROUGH IS STILL IN DISAGREEMENT AMONG THESE MODEL SOLUTIONS, AND THUS STRENGTH OF POLAR FRONT IS STILL UP IN THE AIR. WHAT IS BECOMING CLEAR IS THE FACT THAT THERE WILL BE A SIGNIFICANT POLAR FRONT COMING SOUTH INTO THE NORTHERN PLAINS ON MONDAY. WHETHER IT RACES SOUTH INTO WESTERN KANSAS REMAINS TO BE SEEN, HOWEVER, GFS, UKMET, AND ECMWF ALL SHOW FRONT INTO KANSAS TUESDAY MORNING. I HAVE REASON TO BELIEVE THAT THIS SOLUTION IS JUSTIFIED, THUS HAVE ENTERED SOME 20 POPS INTO THE FORECAST. UNTIL THE FRONT IMPACTS THE AREA, TEMPS WILL CONTINUE TO STEADILY REBOUND INTO 98-102 RANGE FOR PRETTY MUCH EVERYONE SUNDAY AND MONDAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 96 65 96 / 20 20 20 00 GCK 65 95 63 95 / 20 20 20 00 EHA 65 95 62 96 / 20 20 20 00 LBL 66 97 64 97 / 20 20 20 00 HYS 65 95 64 97 / 20 00 00 00 P28 70 99 69 97 / 20 20 20 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/25
KSZ030-031-043>046-061>066-074>081-084>090-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON NEARLY ANYWHERE ACROSS SOUTHWESTERN KANSAS, BUT WILL BE FOCUS ALONG A PASSING WEAK COLD FRONT. THERE IS JUST A SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH DOWNBURST WINDS TO 60 MPH, ALONG AND EAST OF A LINE FROM WAKEENEY TO KINSLEY TO COLDWATER. THE TIME FRAME FOR THIS SLIGHT RISK OF SEVERE WEATHER WILL BE FROM 5 PM UNTIL 10 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... GENERALLY, SPOTTERS ARE NOT EXPECTED TO BE NEEDED, EXCEPT POSSIBLY IN THE ABOVE DEFINED AREA. HOWEVER, ANY STRONG WIND REPORTS SHOULD BE PHONED INTO RESPECTIVE COUNTY EMERGENCY MANAGERS. BURKE
The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374513, 5333118, 5333119, 5333190.